Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 72, NWS La Crosse, WI

August 10, 2020Dodge County, Olmsted County, Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 10, 2020, 4:20 AM CDT for Dodge County, Olmsted County, Wabasha County, Minnesota. It was in force for 85 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 4:20 AM CDT (09:20 UTC)
Expired
Aug 10, 2020, 5:45 AM CDT
In force
85 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dodge County, MN, Olmsted County, MN, Wabasha County, MN

The radar

The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:27 AM CDTHAIL 11 Wnw Mantorville, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2342 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

368 
WUUS53 KARX 100920
SVRARX
MNC039-109-157-101045-
/O.NEW.KARX.SV.W.0072.200810T0920Z-200810T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
420 AM CDT Mon Aug 10 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Western Olmsted County in southeastern Minnesota...
  Wabasha County in southeastern Minnesota...
  Dodge County in southeastern Minnesota...

* Until 545 AM CDT.

* At 419 AM CDT, severe thunderstorms were located along a line
  extending from near Red Wing to Wanamingo to near Waseca, moving
  east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Mazeppa around 440 AM CDT.
  Oronoco around 445 AM CDT.
  Claremont around 500 AM CDT.
  Wabasha and Elgin around 505 AM CDT.
  Dodge Center around 510 AM CDT.
  Plainview and Hayfield around 515 AM CDT.
  Kasson around 520 AM CDT.
  Kellogg around 525 AM CDT.

Other locations impacted by these severe thunderstorms include South
Troy, Potsdam, Eden, Highway 57 And 570th Street, County Roads 6 And
15, Hidden Meadows R V Park and Rock Dell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4440 9205 4434 9194
      4388 9252 4390 9304
TIME...MOT...LOC 0919Z 277DEG 30KT 4448 9259 4428 9279 4401 9347 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
3 follow-up statements
865 
WWUS53 KARX 101000
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
500 AM CDT Mon Aug 10 2020

MNC039-109-157-101045-
/O.CON.KARX.SV.W.0072.000000T0000Z-200810T1045Z/
Olmsted MN-Wabasha MN-Dodge MN-
500 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR WESTERN OLMSTED...WABASHA AND DODGE COUNTIES...

At 459 AM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Pepin to Mantorville to near
Ellendale, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Byron around 505 AM CDT.
  Wabasha, Oronoco and Kellogg around 515 AM CDT.
  Claremont around 520 AM CDT.
  Hayfield around 525 AM CDT.
  Dodge Center and Elgin around 530 AM CDT.
  Plainview around 540 AM CDT.
  Rochester around 555 AM CDT.

Other locations impacted by these severe thunderstorms include South
Troy, Potsdam, Eden, Highway 57 And 570th Street, County Roads 6 And
15, Hidden Meadows R V Park and Rock Dell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4440 9205 4434 9194
      4388 9252 4390 9304
TIME...MOT...LOC 0959Z 259DEG 38KT 4436 9226 4407 9272 4391 9326 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
905 
WWUS53 KARX 101038
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
538 AM CDT Mon Aug 10 2020

MNC039-109-157-101045-
/O.CON.KARX.SV.W.0072.000000T0000Z-200810T1045Z/
Olmsted MN-Wabasha MN-Dodge MN-
538 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR WESTERN OLMSTED...WABASHA AND DODGE COUNTIES...

At 537 AM CDT, severe thunderstorms were located along a line
extending from near Pine Island to near Rochester to near
Stewartville, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Rochester around 545 AM CDT.
  Plainview around 615 AM CDT.
  Kellogg around 630 AM CDT.

Other locations impacted by these severe thunderstorms include South
Troy, Potsdam, Eden, Highway 57 And 570th Street, County Roads 6 And
15, Hidden Meadows R V Park and Rock Dell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4440 9205 4434 9194
      4388 9252 4390 9304
TIME...MOT...LOC 1037Z 268DEG 32KT 4425 9264 4400 9254 4384 9254 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
614 
WWUS53 KARX 101043
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
543 AM CDT Mon Aug 10 2020

MNC039-109-157-101051-
/O.EXP.KARX.SV.W.0072.000000T0000Z-200810T1045Z/
Olmsted MN-Wabasha MN-Dodge MN-
543 AM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN 
OLMSTED...NORTHWESTERN WABASHA AND 
DODGE COUNTIES WILL EXPIRE AT 545 AM CDT...
    
The strongest storms in the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However small 
hail, gusty winds and heavy rain are still possible with 
additional thunderstorms.

Remember, a Severe Thunderstorm Warning still remains in effect for
northeastern Olmsted and southeastern Wabasha Counties.

LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4440 9205 4434 9194
      4388 9252 4390 9304
TIME...MOT...LOC 1041Z 277DEG 30KT 4425 9259 4400 9249 4384 9249 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:21 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 10, 2:21 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
221 AM CDT Mon Aug 10 2020

.SHORT TERM...(Today and tonight)
Issued at 221 AM CDT Mon Aug 10 2020

Early morning radar imagery showed a cluster of severe storms
moving through the Twin Cities area, just ahead of a southwest to
northeast oriented surface cold front. SPC mesoanalysis suggests
3000+ J/kg of MUCAPE ahead of these storms with effective shear of
35 to 40 kts continuing southeast with them. In addition, low
level moisture transport, while not particularly strong, does look
to persist through sunrise. Therefore, thinking these storms
should continue into the forecast area, with additional
development expected as the front continues to advance
southeastward. Time of day suggests damaging wind would be tough
to come by, but have seen a 50+ kt gust or two at times as
additional cores form and combine with ongoing convection. That
said, hail should be the main threat as these storms move in this
morning.

Meanwhile, expect additional storms to form across southern South
Dakota and eventually develop into an eastward moving MCS that
tracks across Iowa and possibly clips far southwest Wisconsin
today. Already seeing some signs of this occurring with light
showers forming along what seems to be a weak secondary surface
boundary. Eventually, expect this to develop into an eastward
moving MCS that moves across Iowa today. It should eventually
catch up to the main boundary and bring a strong to severe storm
threat to far southern portions of the forecast area. Said threat
will really depend on how far southeast the main front makes it,
with areas behind said front seeing much less of a threat.
Otherwise, could see some lighter showers farther north associated
with the aforementioned secondary boundary as it slowly sinks
southward this afternoon.

Any precip should exit by late afternoon/early evening with high
pressure building in behind the front. This should lead to
clearing skies tonight, with perhaps some fog forming in the MS
River tributaries, though winds just above the surface look like
they might be a bit too strong for more widespread development.

.LONG TERM...(Tuesday through Sunday)
Issued at 221 AM CDT Mon Aug 10 2020

Upper level flow looks to remain zonal through much of the period
with surface high pressure building in and leading to quiet
weather through Wednesday morning or so. Models are in good
agreement then of several shortwave troughs moving through the
forecast area and bringing off and on shower and storm chances
through the remainder of the period. While quite a bit of model
spread remains timing and strength (though nothing looks overly
strong), GEFS members seem to be in pretty good agreement of the
first chances moving in Wednesday. That said, the 10.00Z
GFS/ECMWF/NAM all remain dry, so forecast confidence remains
fairly low. Otherwise, expect seasonable temperatures into next
weekend, with highs generally in the 80s and lows in the 50s and
60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1139 PM CDT Sun Aug 9 2020

Cold front now extends across southwest Minnesota, with some
thunderstorms firing ahead of it. Expect storms to become more
widespread overnight as the front continues to advance, and local
TAF sites could be affected in the early morning hours. Once this
system clears later Monday morning, VFR conditions will return to
the area.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck/CA
LONG TERM...CA
AVIATION...DMD
Hazardous weather outlook, Aug 10, 3:08 AM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
308 AM CDT Mon Aug 10 2020

IAZ008>011-018-019-029-030-WIZ054-055-061-110815-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
308 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms today. A few could be strong with hail, gusty
winds and locally heavy rain the threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are mostly small storm chances Wednesday into Sunday. The
threat for organized severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated. Spotter activation is not
anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-110815-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
308 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...and western into north central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms, mainly this morning. A few could be strong to
severe early with a hail, damaging wind and heavy rain threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are mostly small storm chances Wednesday into Sunday. The
threat for organized severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated. Timing of early morning storms
likely precludes spotter activation.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck/CA

In the hours before

Special weather statement, Aug 10, 3:58 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
358 AM CDT Mon Aug 10 2020

MNZ079-086>088-WIZ032-033-101100-
Wabasha-Dodge-Olmsted-Winona-Buffalo-Trempealeau-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Alma, Arcadia, and Whitehall
358 AM CDT Mon Aug 10 2020

...Line of Strong to Severe Storms to Impact parts of Southeast
Minnesota into West-Central Wisconsin This Morning...

A line of storms will continue eastward into parts of southeast
Minnesota and west-central Wisconsin this morning. These storms
have a history of producing large hail, strong to damaging wind
gusts, and heavy rainfall.

Be sure to have multiple ways to receive warnings and take
shelter indoors if storms approach your location.

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:21 AM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha, Winona73 min
Aug 10, 5:56 AM CDTSevere Thunderstorm WarningARXFillmore, Houston, Winona49 min
Aug 10, 8:47 AM CDTSpecial Weather StatementARXDodge, Mower73 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.